Can Serotonin Syndrome Kill You?

It was recently reported that drug overdose deaths increased by at least 15% in 2021. And it seems that the rise of these numbers will never cease especially as more and more people either succumb to overdose or develop serotonin syndrome.

Today, our team of experts at Transcend Recovery Community shares more information about how the development of serotonin syndrome occurs and whether serotonin toxicity can indeed be fatal. Continue reading to enlighten yourself better about what you need to know regarding serotonin syndrome symptoms, and other factors leading to someone's death with this condition.

Serotonin Syndrome Explained

Serotonin syndrome, also known as 5-HT syndrome, is a rare and potentially fatal condition caused by abnormally high levels of the neurotransmitter serotonin in the brain. In some studies, at least 14% to 16% of patients who overdose on selective serotonin reuptake inhibitors suffer from serotonin syndrome.

The neurotransmitter serotonin is involved in regulating mood, sleep, and appetite. The syndrome can be caused when medications that increase serotonin levels are taken at the same time. It can also occur if someone accidentally or intentionally overdoses on drugs that boost serotonin levels.

The severity of serotonin syndrome depends on how much medication is taken at once and how quickly it is metabolized by your body. While some people may experience mild symptoms after taking prescription drugs for depression or other mental illnesses, others may require hospitalization if they take too much medication or combine multiple drugs without consulting their doctor first (which could cause serious side effects).

Can Serotonin Syndrome Kill You?

a woman with serotonin syndrome is seen here agitated and is having anxiety

Yes, serotonin syndrome can kill you if not treated promptly. Severe serotonin syndrome can cause death due to an electrolyte imbalance, a heart that is beating too fast or too slow, or blood that does not clot properly, leading to organ damage or heavy bleeding.

Intentional serotonin overdose using anti-depressant medicine is one instance in which serotonin syndrome is likely to be fatal without prompt medical treatment.

Substances that may contribute to excess serotonin levels include certain drugs, such as migraine drugs, as well as recreational drugs like LSD and cocaine.

What Causes Serotonin Syndrome?

Serotonin Syndrome occurs when an individual has an exceedingly high level of serotonin in the blood. There are many factors in play for someone to have serotonin syndrome, some of them may include:

- the use of different substances;

- and interactions with many different substances.

Although most of these aren't bad particularly if properly administered, they may still cause some problems.

Here are some examples of the substances that may trigger serotonin syndrome:

  • Over-the-Counter drugs and prescription medications
  • These may be the common cold drugs, and cough medications, especially those that may contain dextromethorphan.
  • Herbal or dietary supplements
  • Although no therapeutic claims could be made, organic supplements made of St. John's Wort, Ginseng, and Nutmeg may also cause this.
  • Antidepressants
  • They are better known as selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), bupropion and tricyclic antidepressants (TCAs)
  • Opioid pain medications
  • Such as Oxycodone, Meperidine, Fentanyl, Tramadol, and Codeine
  • Lithium
  • Mood-stabilizing substance
  • Ritonavir (Norvir)
  • an anti-retroviral drug used for managing HIV.

Symptoms of Serotonin Syndrome

Physical symptoms of serotonin syndrome may manifest through the following:

  • rapid heart rate (palpitations)
  • irregular heartbeat
  • hypertension (high blood pressure)
  • dilated pupils
  • twitching muscles
  • loss of muscle coordination
  • rigidity of muscles
  • profuse sweating
  • diarrhea
  • headache
  • shivering
  • goosebumps
  • high body temperature
  • blocked blood flow

Meanwhile, the psychological symptoms of serotonin syndrome may include:

  • anxiety
  • restlessness
  • disorientation
  • agitated delirium

When someone is affected by unusually high serotonin levels (too much serotonin) leading to serotonin toxicity, they may manifest severe serotonin syndrome symptoms. These may include the following:

  • high fever
  • tremors
  • seizures
  • irregular heartbeat
  • unconsciousness

If someone has too much serotonin or high serotonin levels and exhibits worsening symptoms whether it's severe to moderate serotonin syndrome, you must inform your physician right away.

You may also consider sober living as supplemental assistance for an individual who once suffered from drug addiction and has been affected widely by this condition.

Is Serotonin Syndrome Common?

The answer is yes! Serotonin syndrome is more common in women than men and affects people of all ages. People who take certain medications may be more likely to develop serotonin syndrome because some medications can affect levels of serotonin in the body (the neurotransmitter responsible for regulating mood).

As earlier established, the types of medications that can cause this reaction include: antidepressants such as SSRIs (selective serotonin reuptake inhibitors)

  • tricyclic antidepressants;
  • antihistamines and anti-anxiety drugs;
  • painkillers such as ibuprofen or acetaminophen;
  • seizure medication.

Although some people are not aware of this condition and don't even know what it is, everyone needs to be familiar with this condition because it can be deadly. If you suspect someone has been diagnosed with serotonin syndrome, make sure they get medical treatment right away.

People who have abused other substances that affect serotonin levels can benefit from long-term inpatient treatment options. They may also stay at transitional housing and luxury sober living residences to help them bounce back from their symptoms.

Selective Serotonin Reuptake Inhibitors

Selective serotonin reuptake inhibitors (SSRIs) are a class of drugs used to treat depression and anxiety. These drugs are thought to work by increasing the amount of serotonin in the brain, which can help people feel better.

SSRIs include:

  • Fluoxetine (Prozac)
  • Sertraline (Zoloft)
  • Paroxetine (Paxil)

Can Transcend Recovery Community Help Those with Serotonin Syndrome?

Whether it's drug abuse with a new medication or other medications, Transcend Recovery Community can help people undergoing treatment for their serotonin syndrome. We aim to provide mental health recovery assistance to many through supportive care.

Through holistic approaches and modern and effective evidence-based techniques, our clients can achieve long-term sobriety and can go back to leading productive and purposeful lives. Our team of specialists ensures that whether they're severe or milder cases, we can cater to our client's every need.

If you want to learn more, you may contact us and talk to our treatment and recovery specialist right away.

Transcend Recovery Community

Transcend Recovery Community family of sober living homes provides a safe place for those undergoing mental health and addiction treatment to live with like-minded peers. Our community-based approach to sober living (similarly to a halfway house) facilitates an open and welcoming environment, where members, staff and team can provide support and encouragement on the path to a sober and healthy life. Transcend's Los Angeles sober living homes are located in some of the most iconic areas of the city, filled with luxurious and upscale amenities, providing plenty to do for those in our transitional housing community.

Latest Post

Browse Articles

How Long Does Xanax Stay in Your System? | Transcend Recovery Community

Is Naproxen a Narcotic? Naproxen High Explained (IP 190)

How Long Does Heroin Stay in Your System? | Transcend Recovery Community